My husband has small round white patches on his hands and also some pink patches - is this anything to do with his WG?

I have looked at images of vasculitis on the internet and it doesnt really resemble his hands. They are definitely white and round. Not blistered. Have never seen anything like it. He is reluctant to ring his specialist and believes it is nothing to do with his WG but I am not so sure. I worry if it is the beginning of something? He is only on steroids as he has been taken off azathioprine completely and reacted badly to methatrexate and they don't really know what to do next. There is a possibility he will be put on Rituximub but playing the waiting game again. Has anyone else had this?

9 Replies

  • Hello Mairi,

    I'm not a medical expert but I may have experienced something similar.

    The pink spots may be related to your husband's use of steroids.

    You do not say how long he has been on them or how long he has been diagnosed with WG. However it is known that long term usage of steroids causes the skin to thin. It is also known that vasculitis causes inflammation of the blood vessels.

    What may be occurring is that the capillaries just under the dermal layer are leaking causing the pink marks. These later fade leaving a white mark.

    I believe that these are due to the dermal cells being destroyed by the leakage from the capillaries and new cells being produced to replace them but without Melanin.

    I have enquired about this with the physicians treating me and have been advised that this can occur with long term usage of steroids.

    If you examine the pink spots, you may find that they are pinker on the outside but paler in the centre. This I find is indicative of a capillary leak. As they fade, generally in about a week, the skin has a white area where the leak occurred. This may be the cause of new dermal cells occurring but without Melanin which allows us to tan. This demonstrates that as people with vasculitis disease must use sun factor creams< 30-50F> on exposed areas of skin. Even in Britain!

  • Thank you for the info. He has been on steroids about 4 years now when he was diagnosed with WG. High doses of steroids and tapering off a few times but has recently been on high doses because that is all he is taking, but tapering off now to lower dosage - about 15 mg now I think. He has suffered with the bad skin bruising for some time now as he is also a heart patient and on blood thinning drugs so that is normal for him. But this mainly affects arms or wherever he bangs himself as he bruises so easily but has never had anything on his hands before and white which is the odd thing. He has an appointment later this month with the specialist and wants to wait til then but I don't believe in waiting with this disease and he should give them a call but am I worrying unnecessarily is my predicament.

  • Latest update - Doctor rang today and was told to ring pathology at the hospital for a further blood test. The blood has to be tested 5 minutes after it has been taken apparently not to go cold? He had already had one this morning to include PR3?? So he rang the hospital and they were closing for the weekend - call back Monday. The areas affected are now his hands, feet, nose and shins. The doctor mentioned cryohaemoglobinemia - I am now really worried. He has a hospital appointment on Tuesday with Respiratory for his WG but will they know about this or will he just get referred to Dermo or somewhere else? I feel time is of the essence. He was told to keep warm and has upped the steroids. No other meds at the moment. It's going to be a long weekend!

  • Sounds a bit like Vitiligo to me.

    I developed Vitiligo when I was 18. I developed Wegener's when I was 36. Both are auto-immune diseases.

    One does not lead to another.

  • Thanks for that I have had a quick look at some images and am not sure but could be early stages. The patches are more uniform round than mottled and on the palms mostly

  • Hi Maira

    I get purpura on the skin of my toes just beneath the nail beds. This starts off as pink or white tiny raised dots, sometimes they join together & later go reddy/purple. I have also had something similar on the palms of my hands pre-diagnosis. I think it was possibly the same thing, but because the skin was thicker the appearance was paler.

    I can understand your husbands reluctance to bother his doctors, but if they get worse, spread out or darken he may need to take action.

    Very best wishes to you both. X

  • could you post a photo?

  • I have taken some pictures to record the changes and maybe show a doctor but not sure how to put them on here? Tonight after a shower they seemed to spread and look redder but calmed down a little now. See how it is in the morning!

  • Just to update - the marks have spread on his hands and now he has them on his feet as well. I have looked up urticaria and I think it is that. He will definitely be ringing the hospital tomorrow! or else!!

You may also like...